Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 189, NWS Springfield, MO

June 26, 2001Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 26, 2001, 5:14 PM CDT for Polk County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 5:14 PM CDT (22:14 UTC)
Expired
Jun 26, 2001, 6:00 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:20 PM CDTHail 0.75Bolivar, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KSGF 262217 CCA
SVRSGF
MOC167-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BOLIVAR. THE THUNDERSTORM 
  WAS MOVING SOUTH TO SOUTHWEST AT 5 MPH. THIS SEVERE THUNDERSTORM   
  WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3744 9360 3747 9343 3782 9334 3776 9357

$$
TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:03 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 26, 3:03 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT TUE JUN 26 2001

MAIN PROBLEM CONTINUES TO BE THE WESTWARD MOVING UPPER LOW.

CUTOFF UPPER LOW WAS OVER WSTRN KY THIS AFTN AND WAS MOVING
WWD ARND 5 KTS. 500MB TEMPS AT CNTR OF LOW WERE MINUS 16 AND
700MB TEMPS AT LOW CNTR WERE ZERO TO PLUS 2. CONVECTION WAS
MOST CONCENTRATED ALONG AND EAST OF LOW CENTER. ON WEST SIDE
OF LOW...CU AND TCU DVLPD OVER THE CWFA WITH AN ISOLD TSTM
OR TWO. AIRMASS ALREADY UNSTABLE AND WILL BECOME MORE UNSTABLE
AS UPPER LOW WITH ASSOC COLDER AIR ALOFT MOVES OVER MO ON
WED.

MODIFIED SGF SOUNDING FOR THIS AFTN SHOWED LI OF MINUS 7 AND
CAPE OF 2080. INVERTED VEE CONFIGURATION WAS BELOW 820MB.
SO POTENTIAL FOR DOWNBURST TYPE WIND GUSTS IN STORMS THRU
SUNSET THIS EVENING.

SFC FEATURES RATHER BLAND WITH HIGH CNTR OVER NRN OH AND LEE
SIDE LOW OVER ERN CO. WEAK PRESSURE GRADIENT OVER THE PLAINS
HAS KEPT SRLY SFC FLOW ARND 10KTS OR LESS.

MODELS SIMILAR WITH SOLNS REGARDING MOVEMENT OF UPPER LOW.
CENTER OF UPPER LOW TRACKS INTO THE ERN PTN OF CWFA BY THURS.
MODELS THEN STALL THIS LOW. AVN AND MRF TREND TOWARDS WEAKENING
LOW GRADUALLY AND SINKING LOW CENTER INTO ERN TX BY SUN.

WILL GO WITH HIGHEST POPS OVER THE ERN PTN OF THE CWFA...
ESPECIALLY ON THURS AS ERN CWFA WILL BE ON EAST SIDE OF LOW
...WHERE THE BEST CONCENTRATION OF MSTR WILL BE LOCATED.

AFTERNOON AND EARLY EVENING TSTMS AND SHWRS WILL OCCUR THRU
FRI. HIGH TEMPS AT ANY GIVEN LOCATION WILL DEPEND ON CLOUD
COVER AND PCPN FROM SHWRS. SINCE STORMS WILL BE SLOW MOVG...
XPCT LOCALLY HVY RAIN AS THE MAIN THREAT. THE STRONGEST
STORMS COULD PRODUCE A BRIEF DOWNBURST WIND GUST...AND A
REMOTE POSSIBILITY OF DIME SIZE HAIL.

ALTHOUGH AVN SUGGESTS THAT TSTMS ARE POSSIBLE ON SAT...WILL
OPT TO LEAVE POPS OUT OF SAT. OTHERWISE REST OF EXTENDED
PERIOD WILL BE WARM AND HUMID. BEYOND EXTENDED PERIOD...MRF
SUGGESTS A= COOLING TREND TOWARDS NEXT THURS.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 26, 1:04 PM CDT, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT TUE JUN 26 2001

...WIDELY SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM...THAT WAS CENTERED OVER WESTERN
KENTUCKY...WILL CONTINUE TO MOVE SLOWLY WEST TODAY. EVENTUALLY THIS
LOW WILL MOVE OVER MISSOURI ON WEDNESDAY.

THE AIRMASS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS IS
ALREADY MOIST AND UNSTABLE. THE ATMOSPHERE WILL BECOME MORE UNSTABLE
AS THE LOW MOVES CLOSER TO MISSOURI. ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING.
HOWEVER THE AREAL COVERAGE OF PRECIPITATION WILL INCREASE ON
WEDNESDAY.

ANY SHOWERS OR THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE
ISOLATED AND MOVE SLOWLY TO THE SOUTH SOUTHWEST AT ONLY 5 TO 10 MPH.
THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE FROM LOCALLY HEAVY
RAIN...BRIEF WIND GUSTS FROM 45 TO 55 MPH...AND CLOUD TO GROUND
LIGHTNING. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THROUGH
TONIGHT.

.EXTENDED OUTLOOK...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER MISSOURI DURING
WEDNESDAY. THE ATMOSPHERE WILL BECOME MORE UNSTABLE COMPARED TO
TODAY. DAYTIME HEATING OF A WARM AND HUMID AIRMASS WILL RESULT IN
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE FROM LOCALLY HEAVY RAIN...BRIEF GUSTY WINDS...
AND CLOUD TO GROUND LIGHTNING. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL OCCUR FROM WEDNESDAY THROUGH FRIDAY...WITH THE
PRECIPITATION MOSkT LIKELY DURING THE AFTERNOON AND EARLY EVENING
HOURS.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:46 PM CDTTornado WarningSGFGreene29 min
Jun 26, 6:15 PM CDTSevere Thunderstorm WarningSGFGreene45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.